Patients face a multitude of challenges after transplantation; developing a new cancer as a result of the immunosuppression necessary to protect their new organ is one of the most difficult to handle. The wide range of side effects associated with immunosuppressive medications, including new-onset diabetes, cardiovascular disease, and renal insufficiency, can be worrisome enough to patients. However, development of post-transplant lymphoproliferative disorder (PTLD) has become an increasingly mentioned side effect of immunosuppressive medications. Further investigation into the signaling involved in PTLD may prove useful in creating new immunosuppressive medications and regimens designed to minimize the risk of PTLD.
PTLD is the most common cause of cancer after solid organ transplant, although it represents a less substantial role after hematopoietic cell transplant (HCT)1. Most cases of PTLD occur within the first year after transplant, when immunosuppression is at its highest level.2,3 Since many cases of PTLD are associated with Epstein-Barr virus (EBV)-infected B-cells, a logical explanation for this occurrence is that higher doses of immunosuppressive medications aimed at preventing T-cell mediated rejection could also cause less detection of EBV-infected cells. This decreased surveillance could lead to uncontrolled proliferation of the infected cells, thus potentially increasing the patient’s risk of developing PTLD.
Upon diagnosis of PTLD, how do we balance the need for prevention of transplant rejection and decreasing immunosuppression in order to avoid the potential progression of PTLD? Tapering immunosuppression is not an easy task, and there are few well-established protocols for doing so in the face of PTLD. One option, which has limited yet growing data, is the conversion from traditional immunosuppressive regimens that include cyclosporine, tacrolimus, and azathioprine to the newer mTOR inhibitors, such as sirolimus.5 Preclinical data have shown that the mTOR pathway is upregulated in PTLD, which means there could be a role for mTOR inhibitors in patients with PTLD who also require immunosuppression. By inhibiting mTOR, sirolimus blocks the ability of T- and B-cells to be activated by cytokines, leading to an antiproliferative effect that causes cell cycle arrest. Not only does sirolimus have anti-rejection properties, but it also has antiproliferative properties as well. Unfortunately, there is a lack of clinical data to support this role for mTOR inhibitors.
The management of post-transplant complications continues to be challenging, both for the patient and the physician. With newer medications and regimens available, there is a greater possibility of either treating PTLD or avoiding it altogether. Additional studies are needed to investigate medication regimen changes after PTLD diagnosis, and to determine whether certain immunosuppressive regimens with newer medications (initiated directly after transplant) could result in a lower incidence of PTLD.
3. Caillard S, Lelong C, Pessione F, et al. Post-transplant lymphoproliferative disorders occurring after renal transplantation in adults: report of 230 cases from the French Registry. Am J Transplant. 2006;6(11):2735-2742.
5. Pascual J. Post-transplant lymphoproliferative disorder–the potential of proliferation signal inhibitors. Nephrol Dial Transplant. 2007;22 Suppl 1:i27-i35.